Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 899, NWS Norman, OK

October 21, 2017Foard County, Hardeman County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Oct 21, 2017, 6:23 PM CDT for Foard County, Hardeman County, Texas. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 21, 2017, 6:23 PM CDT (23:23 UTC)
Expired
Oct 21, 2017, 6:58 PM CDT
In force
35 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Foard County, TX, Hardeman County, TX

The radar

The Altus AFB radar (KFDR), 76 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 21, 6:41 PM CDTHAIL 14 W Quanah, TX
Oct 21, 6:46 PM CDTHAIL 1Quanah, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 21, 3:06 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-358 J/kg
Mixed-layer LCL
1925 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

329 
WUUS54 KOUN 212323
SVROUN
TXC155-197-220015-
/O.NEW.KOUN.SV.W.0899.171021T2323Z-171022T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
623 PM CDT SAT OCT 21 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northwestern Foard County in northern Texas...
  Hardeman County in northern Texas...

* Until 715 PM CDT

* At 623 PM CDT, severe thunderstorms were located 6 miles northeast 
  of Swearingen and 6 miles east of Paducah, moving northeast at 45 
  mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Quanah, Goodlett, Medicine Mound, Copper Breaks State Park and
  Lazare.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3423 10005 3424 10003 3423 10000 3437 10000
      3445 9979 3438 9969 3438 9960 3442 9958
      3441 9951 3439 9947 3414 9960 3395 10005
TIME...MOT...LOC 2323Z 241DEG 39KT 3422 10007 3399 10020 

HAIL...1.75IN
WIND...70MPH
 
$$

..speg.
1 follow-up statement
223 
WWUS54 KOUN 212358
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
658 PM CDT SAT OCT 21 2017

TXC155-197-220008-
/O.CAN.KOUN.SV.W.0899.000000T0000Z-171022T0015Z/
Foard TX-Hardeman TX-
658 PM CDT SAT OCT 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FOARD AND
HARDEMAN COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, therefore the warning has been cancelled.

LAT...LON 3423 10005 3424 10003 3423 10000 3437 10000
      3445 9979 3438 9969 3438 9960 3442 9958
      3441 9951 3439 9947 3414 9960 3395 10005
TIME...MOT...LOC 2357Z 241DEG 39KT 3440 9968 3417 9981 

$$

..speg.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 2:10 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Oct 21, 2:10 PM CDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Norman OK
210 PM CDT Sat Oct 21 2017

.DISCUSSION...
The cold front continues to progress southward this afternoon
across northwestern OK, with a few elevated showers quickly
lifting northeast ahead of it. Stratus is finally starting to mix
out over portions of western and central OK so expect
destabilization through late this afternoon. Initial storm
development should occur sometime around 5 PM along the front in
western and northwestern OK. A few discrete cells will be possible
over southwestern OK and western north TX, with the greatest
potential for a tornado or two near the Red River early this
evening. Otherwise, expect rapid linear merge into a squall line
extending from northern OK into southern and southwestern OK
around 9-10 PM. Wind damage will become a concern during that time
frame. The storms should exit our FA around 1-2 AM.

Tomorrow will be quiet with much cooler and drier air moving into
the Southern Plains. Skies will also clear. A brief warmup is
expected Monday, but another cold front will arrive Tue.
Precipitation is not expected with this front. Again, temperatures
will climb back to a few degrees above normal for Wed and Thu
before a strong cold front arrives overnight Thursday thru Fri.
Some snow will even be possible over northwestern OK Sat AM as a
deep trough sweeps across the central and northern CONUS. Highs on
Friday and Sat are expected to be 10 to 15 degrees below average.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  50  68  48  77 / 100   0   0   0
Hobart OK         46  70  47  78 /  90   0   0   0
Wichita Falls TX  50  71  48  80 /  90   0   0   0
Gage OK           40  71  46  75 /  10   0   0   0
Ponca City OK     47  69  46  75 / 100   0   0   0
Durant OK         56  71  48  80 / 100  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

04/03
Hazardous weather outlook, Oct 21, 6:00 PM CDT, 23 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
600 PM CDT Sat Oct 21 2017

OKZ004>048-050>052-TXZ083>090-221100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
600 PM CDT Sat Oct 21 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
There is an enhanced risk of severe thunderstorms across parts of
north central, central, and southern Oklahoma, and adjacent parts of
northern Texas. A slight and marginal risk cover much of the rest of
the area.

Location...
The enhanced risk is near and southeast of a line from
Enid to Clinton, Altus, and Seymour Texas. This includes places like
Ponca City, Enid, Lawton, Oklahoma City metro, Ada, Ardmore, and
Wichita Falls.

Impacts...
Damaging wind gusts to around 80 mph and large hail up to the size
of tennis balls are the primary hazards. There is a low potential
for tornadoes across parts of central and southern Oklahoma, and
adjacent parts of northern Texas.

Timing...
Severe thunderstorms will continue until 2 am.
The most likely time for tornadoes is until 9 PM.

Discussion...
Thunderstorms continue forming along a cold front moving southeast
across Oklahoma. Large hail is the main hazard until mid-evening
after which damaging winds will become the main hazard. Isolated
wind gusts up to 80 mph are possible.

The tornado potential, particularly in southwest Oklahoma, will
decrease late this evening.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations late this
afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
A few thunderstorms may linger in parts of southeast Oklahoma
Sunday morning before exiting the area.

.Cold/Frost...
Patchy frost and near freezing temperatures may be possible across
portions of Oklahoma late next week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Oct 21, 5:34 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
534 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             MANITOU                 34.51N 98.98W
10/21/2017  E2.75 INCH       TILLMAN            OK   STORM CHASER

&&

MAD
Special weather statement, Oct 21, 5:37 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
537 PM CDT SAT OCT 21 2017

OKZ011-212315-
Major OK-
537 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR eastern Major County Until 615 PM
CDT...

AT 536 PM CDT, a strong thunderstorm was located near Isabella,
moving northeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3626 9811 3617 9837 3627 9849 3646 9829
      3646 9811
TIME...MOT...LOC 2236Z 232DEG 26KT 3627 9835

..speg.
Local storm report, Oct 21, 6:07 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
607 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TORNADO          2 E INDIAHOMA           34.62N 98.72W
10/21/2017                   COMANCHE           OK   BROADCAST MEDIA

            CONFIRMED VIDEO OF TORNADO.

&&

RBARNES
Local storm report, Oct 21, 6:09 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
609 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TORNADO          2 E INDIAHOMA           34.62N 98.72W
10/21/2017                   COMANCHE           OK   BROADCAST MEDIA

            CONFIRMED VIDEO OF TORNADO. CORRECTED FOR 6 PM NOT 5 PM.

&&

RBARNES
Special weather statement, Oct 21, 6:09 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
609 PM CDT SAT OCT 21 2017

OKZ007-012-212345-
Garfield OK-Grant OK-
609 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR Garfield and southern Grant
Counties Until 645 PM CDT...

AT 606 PM CDT, strong thunderstorms were along a line extending from
3 miles north of Hillsdale to near Waukomis, moving northeast at 45
MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

LAT...LON 3693 9755 3637 9752 3617 9809 3665 9809
TIME...MOT...LOC 2306Z 238DEG 39KT 3661 9797 3629 9795

..speg.
Local storm report, Oct 21, 6:20 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 WNW INDIAHOMA         34.63N 98.79W
10/21/2017  E3.00 INCH       COMANCHE           OK   STORM CHASER

            LOCATION APPROXIMATE.

&&

MAD

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 4:06 PM CDTSevere Thunderstorm WarningOUNWilbarger39 min
Oct 21, 5:27 PM CDTSevere Thunderstorm WarningOUNWilbarger48 min
Oct 21, 5:33 PM CDTSpecial Weather StatementOUNWilbarger27 min
Oct 21, 5:49 PM CDTSevere Thunderstorm WarningOUNHardeman, Wilbarger41 min
Oct 21, 5:51 PM CDTSevere Thunderstorm WarningOUNFoard, Knox39 min
Oct 21, 6:29 PM CDTSevere Thunderstorm WarningOUNBaylor, Foard, Wilbarger46 min
Oct 21, 6:31 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman, Wilbarger44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.